Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 92, NWS St. Louis, MO

April 20, 2023Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 20, 2023, 5:11 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2023, 5:11 PM CDT (22:11 UTC)
Expired
Apr 20, 2023, 5:32 PM CDT
In force
21 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 525 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
525 m²/s²
0-3 km storm-relative helicity
558 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WUUS53 KLSX 202211
SVRLSX
MOC093-179-202300-
/O.NEW.KLSX.SV.W.0092.230420T2211Z-230420T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
511 PM CDT Thu Apr 20 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Eastern Iron County in southeastern Missouri...
  Eastern Reynolds County in southeastern Missouri...

* Until 600 PM CDT.

* At 511 PM CDT, a severe thunderstorm was located near Ellington,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ironton, Reynolds, Ellington, Pilot Knob, Arcadia, Glover, Roselle,
  Centerville, Corridon, Redford, Hogan, Black, Granite, Chloride,
  and Lesterville.

This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3717 9099 3729 9115 3772 9087 3765 9065
      3764 9065 3764 9061 3762 9053 3760 9053
      3760 9055 3753 9055
TIME...MOT...LOC 2211Z 224DEG 45KT 3729 9100 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
2 follow-up statements
778 
WWUS53 KLSX 202224
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
524 PM CDT Thu Apr 20 2023

MOC093-179-202300-
/O.CON.KLSX.SV.W.0092.000000T0000Z-230420T2300Z/
Iron MO-Reynolds MO-
524 PM CDT Thu Apr 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN IRON AND NORTHEASTERN REYNOLDS COUNTIES...

At 523 PM CDT, a severe thunderstorm was located 10 miles east of
Reynolds, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ironton, Pilot Knob, Arcadia, Glover, Roselle, Centerville, Hogan,
Lesterville, Black, and Granite.

This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3732 9084 3741 9103 3772 9087 3765 9065
      3764 9065 3764 9061 3762 9053 3760 9053
      3760 9055
TIME...MOT...LOC 2223Z 218DEG 45KT 3743 9088 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
703 
WWUS53 KLSX 202232
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
532 PM CDT Thu Apr 20 2023

MOC093-179-202242-
/O.CAN.KLSX.SV.W.0092.000000T0000Z-230420T2300Z/
Iron MO-Reynolds MO-
532 PM CDT Thu Apr 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IRON AND
NORTHEASTERN REYNOLDS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.

LAT...LON 3732 9084 3741 9103 3772 9087 3765 9065
      3764 9065 3764 9061 3762 9053 3760 9053
      3760 9055
TIME...MOT...LOC 2230Z 224DEG 45KT 3752 9077 

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:48 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 20, 3:48 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
348 PM CDT Thu Apr 20 2023

.SHORT TERM...  (Through Late Friday Night)
Issued at 344 PM CDT Thu Apr 20 2023

.Key Messages...

1.) Ongoing severe event through early this evening. Primary threat
remains large hail initially, but a transition to damaging winds is
expected. A tornado or two is also possible.

2.) Much colder air will move into the region this weekend. So there
is the potential for a widespread freeze Sunday morning and
widespread frost, localized freeze Monday morning.

Storms have developed ahead of the cold front and continue to move
east across the forecast area as of 20z. Discrete supercells will
eventually transition to a mix mode as the effective bulk shear
becomes more parallel to the boundary through the late afternoon
early evening hours. Even though the cold front will exit the
forecast area between 03z and 06z Friday, there will be lingering
showers and a few storms on the backside of the cold front as a
shortwave slides northeast along the boundary into the Ohio Valley
overnight. Can expect some heavier rainfall amounts in portions of
southeast Missouri, possibly between one and two inches, but it will
be over a 6 hour period so do not expect any flooding threats at
this time.

Otherwise, skies will begin to clear out from northwest to southeast
tonight. Lows will be a bit chillier, in the low 40s to low 50s.
Then on Friday a secondary cold front will slide southeast
through the region. Just expect increasing clouds as the front
moves through, though a few stray showers are possible over far
southeastern portions of the forecast area. Highs will be near
normal in the 60s. As a surface ridge builds across the region
much colder air will filter in, lows Friday night will be in the
low 30s to low 40s.

Byrd

.LONG TERM...  (Saturday through Next Thursday)
Issued at 344 PM CDT Thu Apr 20 2023

As the ridge builds in for the weekend, 850mb temperatures will
dip below zero across the region, still at least 2 to 3 std dev
below average per the latest NAEFS and GEFS. So highs on Saturday
will be in the mid 40s. The coldest temperatures will be Sunday
morning with lows dipping down into the upper 20s to mid 30s, at
least 10 to 15 degrees below normal. So with lighter winds, clear
skies and cold temperatures, there is still the potential for a
widespread freeze. Then on Sunday night/Monday morning even with
lows moderating a bit, they will be in the low to mid 30s, so
could see localized freeze/widespread frost.

Beyond that, surface ridge will begin to slowly slide off to the
east as a weak upper level ridge builds in, allowing temperatures to
moderate through next week, but remain a bit below normal.
Otherwise, a shortwave will come onshore over the Pacific Northwest
on Monday and the trough will deepen over the western CONUS. Some
differences in timing, strength and location with this system, but
some agreement that precipitation chances will return to the region
beginning Monday night. Will see several rounds of rain through the
work week.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1249 PM CDT Thu Apr 20 2023

Showers and storms have begun to develop ahead of the cold front
over central Missouri. So have MVFR visibilities at KCOU and KJEF
with onset of TAF valid time. Activity should exit these locations
by 21z. Otherwise, as activity moves east it will move into KUIN
between 19z and 21z, while St. Louis metro area will see storms
move in between 20z and 23z. Once line of storms moves through,
will see lingering showers for St. Louis metro area TAFs through
06z Friday.

As for winds, gusty south to southwest winds will veer to the
northwest behind the cold front, then diminish by early this
evening. Friday morning winds will back to the west and pickup
once again.

Byrd
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     52  67  42  54 /  70  10  10   5
Quincy          43  64  36  48 /  10   0   0   5
Columbia        44  66  37  51 /   5   5   0   0
Jefferson City  44  68  37  53 /  10   5   0   0
Salem           50  63  40  53 / 100  30  20   5
Farmington      47  67  39  57 / 100  20  10   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 20, 4:06 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
406 PM CDT Thu Apr 20 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-212115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
406 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms will continue to move across much of the area through
tonight. A few thunderstorms could be severe through early this evening,
with large hail and damaging winds the primary threats. The threat
of tornadoes is lower but cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report any hail, damaging winds,
and tornadoes to the National Weather Service.

Byrd

In the hours before

Local storm report, Apr 20, 4:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
432 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             2 WNW MOSCOW MILLS      38.96N 90.95W
04/20/2023  M1.50 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

MMG
Local storm report, Apr 20, 4:34 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             3 ENE TROY              38.99N 90.92W
04/20/2023  U0.75 INCH       LINCOLN            MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

CVKING
Local storm report, Apr 20, 4:35 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
435 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             MOSCOW MILLS            38.95N 90.92W
04/20/2023  U0.50 INCH       LINCOLN            MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

CVKING
Local storm report, Apr 20, 4:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             4 NNE MOSCOW MILLS      38.99N 90.89W
04/20/2023  E0.88 INCH       LINCOLN            MO   PUBLIC

&&

PW
Local storm report, Apr 20, 4:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 W WINFIELD            39.00N 90.76W
04/20/2023  M0.70 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

MMG
Local storm report, Apr 20, 4:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             TROY                    38.97N 90.97W
04/20/2023  M0.88 INCH       LINCOLN            MO   PUBLIC

&&

PW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 11:58 AM CDTRiver Flood WarningLSXPike35 days
Apr 20, 11:58 AM CDTRiver Flood WarningLSXPike34 days
Apr 20, 11:58 AM CDTRiver Flood WarningLSXMarion34 days
Apr 20, 11:58 AM CDTRiver Flood WarningLSXLewis26 days
Apr 20, 1:13 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Shelby47 min
Apr 20, 1:29 PM CDTSevere Thunderstorm WarningLSXAudrain, Ralls46 min
Apr 20, 1:36 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau39 min
Apr 20, 1:51 PM CDTSevere Thunderstorm WarningLSXLewis39 min
Apr 20, 1:59 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXAudrain, Pike, Ralls46 min
Apr 20, 2:04 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway41 min
Apr 20, 2:36 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Lincoln, Montgomery, Pike39 min
Apr 20, 2:46 PM CDTSevere Thunderstorm WarningLSXPike44 min
Apr 20, 3:11 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage49 min
Apr 20, 3:37 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren38 min
Apr 20, 4:06 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXLincoln39 min
Apr 20, 4:12 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren32 min
Apr 20, 4:34 PM CDTSevere Thunderstorm WarningLSXLincoln41 min
Apr 20, 5:07 PM CDTSevere Thunderstorm WarningLSXReynolds18 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.